Drug-induced lupus erythematosus (DILE) is a lupus-like syndrome which can be triggered by the intake of a number of specific drugs. Two clinical subtypes have been described: classic DILE and, more recently, DILE with prevalent cutaneous manifestations. The former is characterized by systemic symptoms, with rare cutaneous involvement, and is associated with anti-histone autoantibodies. The latter resembles subacute systemic lupus and is associated with anti-SSA/Ro and, sometimes, anti-SSB/La autoantibodies. The real prevalence of DILE is unknown, but in the USA about 5% of all lupus erythematosus cases are thought to be drug induced. As compared to idiopathic lupus, the patients are older and there is no significant female prevalence. A huge number of drugs, including several widely prescribed antibiotics and anti-hypertensive agents, have been associated with the induction of lupus symptoms, both systemic and cutaneous, and it is important to be able to recognize this association in the clinical practice. In fact, stopping the drug will usually result in complete remission of the symptoms within few weeks, while circulating auto-antibodies can persist for months. The diagnosis can be suspected based on the temporal correlation between the onset of the disease and the drug intake. It is of course important to avoid prescribing these drugs to patients affected by idiopathic lupus. We describe 3 typical DILE cases: one of classic DILE induced by minocycline, and 2 of subacute systemic lupus-like DILE induced by thiazides.
|Translated title of the contribution||Drug-induced lupus erythematosus|
|Number of pages||4|
|Journal||Annali Italiani di Dermatologia Allergologica Clinica e Sperimentale|
|Publication status||Published - Jan 2005|
ASJC Scopus subject areas